advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Miami, Florida, USA:

My seven year old daughter, diagnosed with type 1 diabetes eight months ago, started using an insulin pump two months ago. Her blood glucose readings fluctuated and basal studies could not be continued past three hours because the readings either went too high or low necessitating a constant changing combination of 0.25 and 0.3 basal. About three weeks ago, we discovered the infusion sets we had were falling apart. One literally came apart ten minutes after insertion. On the new infusion sets her basal dropped to 0.15 at night and 0.25 in the day time, and her readings were excellent. It seems though, that we still get the fluctuating readings sometimes, and we are afraid the set is bad.

After a site change, the requirements again drop. Is there any other reason besides her infusion set that would cause her requirement for basal insulin to change from 0.15 or 0.25 an hour up to 0.3 or 0.35 and her carb ratio to change from 1/37 to 1/25 in a few hours, remain high for a few days, and then drop again?

Usually sites are changed from two to three days. With the bad sets, they were changed once every day or more often.

Answer:

Seven year olds are often so active that an insulin pump can be difficult to manage. One thought is that you might get your diabetes care team to agree to a 'pump vacation' for a short while until the seemingly erratic insulin needs had settled down. This would involve a single bedtime injection of Lantus to correspond to basal needs and then small amounts of Humalog or NovoLog immediately after meals with the dose adjusted for 'carbs' consumed and the pre-meal blood sugar. If injections are a real problem and mothers can dread them as much as children you could avoid a midday shot and perhaps a supper time one too, for the time being, by giving NPH with the Humalog at breakfast time. After good control has been established for some weeks you could reconsider using the pump.

DOB

[Editor's comment: Your daughter may be still be in her honeymoon and putting out spurts of insulin at inappropriate times. There will always be some fluctuation in blood glucose levels, and it's difficult to comment further without seeing the actual readings.

Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System and ask her diabetes team about it. SS]

DTQ-20031105095446
Original posting 11 Nov 2003
Posted to Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.